Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Oct 29, 2024, 2:36 AM CDT for 9 counties in Texas. It took effect at Oct 29, 2024, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2024, 2:36 AM CDT (07:36 UTC)
- In effect from
- Oct 29, 2024, 1:00 PM CDT
- Expired
- Oct 29, 2024, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3378 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WWUS74 KMAF 290736 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 136 AM MDT Tue Oct 29 2024 NMZ027-TXZ270-271-291545- /O.CON.KMAF.HW.W.0024.241029T1800Z-241031T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 136 AM MDT Tue Oct 29 2024 /236 AM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO MIDNIGHT MDT /1 AM CDT/ WEDNESDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From noon MDT /1 PM CDT/ today to midnight MDT /1 AM CDT/ Wednesday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ051>053-061>063-068>070-291545- /O.NEW.KMAF.WI.Y.0019.241029T1800Z-241030T0300Z/ Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan- Including the cities of Big Lake, Crane, Rankin, McCamey, Garden City, Colorado City, Big Spring, Odessa, Stanton, and Midland 236 AM CDT Tue Oct 29 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 40 mph expected. * WHERE...Crane, Ector, Glasscock, Howard, Martin, Midland, Mitchell, Reagan, and Upton Counties. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ 93
2 follow-up statements
776 WWUS74 KMAF 291913 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 113 PM MDT Tue Oct 29 2024 NMZ027-TXZ270-271-300900- /O.CON.KMAF.HW.W.0024.000000T0000Z-241031T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 113 PM MDT Tue Oct 29 2024 /213 PM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ WEDNESDAY NIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ Wednesday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ051>053-061>063-068>070-300300- /O.CON.KMAF.WI.Y.0019.000000T0000Z-241030T0300Z/ Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan- Including the cities of Garden City, Odessa, Big Lake, Midland, Crane, McCamey, Rankin, Colorado City, Stanton, and Big Spring 213 PM CDT Tue Oct 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Crane, Ector, Glasscock, Howard, Martin, Midland, Mitchell, Reagan, and Upton Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ bc
427 WWUS74 KMAF 300318 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1018 PM CDT Tue Oct 29 2024 TXZ051>053-061>063-068>070-300430- /O.EXP.KMAF.WI.Y.0019.000000T0000Z-241030T0300Z/ Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan- Including the cities of Big Lake, Odessa, Colorado City, Garden City, Crane, Rankin, Stanton, Midland, Big Spring, and McCamey 1018 PM CDT Tue Oct 29 2024 ...WIND ADVISORY HAS EXPIRED... $$ NMZ027-TXZ270-271-310530- /O.CON.KMAF.HW.W.0024.000000T0000Z-241031T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 918 PM MDT Tue Oct 29 2024 /1018 PM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ WEDNESDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ Wednesday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ James DeBerry
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 28, 10:17 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Oct 28, 10:17 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1017 PM CDT Mon Oct 28 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 218 PM CDT Mon Oct 28 2024
Today will be the last day this week with high temperatures nearly
20 degrees above average as the upper ridge begins to get eroded
by an approaching short wave trough. VIS and IR SAT shows a few
high clouds across the area, but otherwise mostly clear skies.
This is expected to continue through the short term. Highs in the
mid to upper 80s, 70s in highest elevations, and 90s along the
Pecos River from Eddy County into the Upper Trans Pecos, southern
Permian Basin and Stockton Plateau, as well as along the Rio
Grande are expected. Lows tonight around 15 degrees above average
for this time of year fall into the 60s, 50s SE NM plains,
northwestern Permian Basin, Upper Trans Pecos, and Guadalupes into
the Marfa Plateau and Lower Trans Pecos, with isolated 40s in
higher elevations of the Marfa Plateau and Lower Trans Pecos.
Tomorrow, highs will still be nearly 10 to 15 degrees warmer than
average, but cooler as a cold front moves through, with widespread
low to mid 80s, 70s in higher elevations of Guadalupes into the
Davis Mountains and Lower Trans Pecos, mid to upper 80s over Eddy
County, low 90s over the Upper Trans Pecos, and 90s and above
again along the Rio Grande. Conditions should stay below wind
advisory criteria as sustained winds will remain below 31-39 mph
and gusts should not exceed 46-57 mph. The winds will increase as
lee troughing sharpens into a dryline and the pressure gradient
increases with an approaching synoptic cyclone and cold front from
the west and northwest. Went with blend of NBM and NBM 90th
percentile for wind speeds and wind gusts during this time period
23Z today through 09Z Wednesday, bumping up sustained speeds to 30
to 35 knots over SE NM plains, eastern Permian Basin, and
Stockton Plateau, and gusts up to 40 knots in same areas. Tomorrow
night lows will be cooler over western regions of the area as
cold air advection occurs behind the cold front, but remain at
least 15 degrees warmer than average elsewhere. Lows tomorrow
night fall into the 50s SE NM plains, western Permian Basin into
Upper Trans Pecos and Guadalupes into Marfa Plateau and Lower
Trans Pecos, with 60s elsewhere. Lows have trended slightly
warmer, with the temperature gradient farther west in most recent
runs, indicating possible slower eastward progression of the cold
front than previously forecast. Near zero PoPs through the short
term indicate little to no chance of measurable rain chances over
the area, continuing the stretch of dry weather.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 218 PM CDT Mon Oct 28 2024
Well, the devil is in the details, and we'll have a devil of a
time as we get into November. A weak cold front will backdoor the
CWA Wednesday, maybe making it as far as the Pecos, before
becoming diffuse. A series of digging short wave troughs over the
western U.S. will set up southwesterly flow aloft and, by
Halloween, return flow commences in earnest over west Texas and
southeastern New Mexico. I have high (> 80 percent) confidence
that all the little guys and ghouls will see a cooler-than-normal
evening for trick-or-treating Thursday night with a near-zero
chance of measurable precipitation, so a light (straight)jacket
might be a good idea.
As the western U.S. trough develops and matures, the combination of
moist isentropic upglide in advance of upstream short wave troughs
rounding the base of the long wave will mean increased precipitation
chances beginning Friday, mainly along and north of I-10. Now, a
couple of caveats here...ensemble cluster analysis indicates that
the ECMWF-based ensembles are maintaining an open wave over the
southern Rockies, while the GFS-based ensembles with some support
from the Canadian ensembles pinches off a low over the desert
Southwest by early this weekend. This has implications not only for
precipitation chances and amounts but also the strength of
thunderstorms Friday and Saturday. An open wave would be more
favorable for strong thunderstorms, mainly over the upper Trans
Pecos into Lea County Friday and Saturday, then transitioning down
to the lower Trans Pecos Sunday. An upper low (all lows are closed
by definition!) over the Four Corners region might imply more of a
meridional component to winds aloft, and as such might mitigate the
chances for strong convection. And a slower progression of the
system might mean more precipitation will be favored over the
drought-stricken areas of southeastern New Mexico while an open wave
would mean more rainfall over the Permian Basin.
Yeah, it's five days out and I might be splitting hairs here, but the
potential is there for impacts for thunderstorms for Friday night
activities and as such it's worthy of discussion. In any event, QPF
for this event looks to be substantial, with perhaps a half inch to
an over an inch of rain north of I-20 by Monday evening. Stay tuned.
Daytime highs will be mainly in the 70s and 80s with lows ranging
from the 40s at higher elevations to the lower 60s along the Rio
Grande.
The unsettled weather pattern continues through early next week as
the mean long wave pattern persists. Ensemble guidance suggests that
anywhere from one to two inches of precipitation may fall north of I-
20 through the middle of next week. Should present trends continue,
Election Day is likely (> 50 percent confidence) to be cloudy, cool,
and wet. -bc
&&
.AVIATION...
(06Z TAFS)
Issued at 1015 PM CDT Mon Oct 28 2024
VFR conditions will prevail next 24 hours, with a few high clouds.
A 45+kt LLJ will keep winds elevated overnight, especially east.
Return flow will increase and become gusty by late Tuesday
morning. Winds will again decouple somewhat after sundown Tuesday
evening, but remain elevated due to another LLJ.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 83 66 84 / 0 0 0 0
Carlsbad 56 88 58 74 / 0 0 0 0
Dryden 61 85 63 90 / 0 0 0 0
Fort Stockton 62 90 63 85 / 0 0 0 0
Guadalupe Pass 59 79 54 66 / 0 0 0 0
Hobbs 57 85 55 74 / 0 0 0 0
Marfa 52 84 53 77 / 0 0 0 0
Midland Intl Airport 63 82 63 82 / 0 0 0 0
Odessa 63 83 63 81 / 0 0 0 0
Wink 60 90 58 81 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM CDT /noon MDT/ Tuesday to 1 AM CDT
/midnight MDT/ Thursday for Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...High Wind Warning from noon Tuesday to midnight MDT Wednesday
night for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...94
LONG TERM....70
AVIATION...44Hazardous weather outlook, Oct 28, 10:14 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1014 PM CDT Mon Oct 28 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-300315- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1014 PM CDT Mon Oct 28 2024 /914 PM MDT Mon Oct 28 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Warning is in effect Tuesday afternoon through Wednesday evening for the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:29 PM CDT | High Wind Warning | MAF | Culberson | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.